×

zbMATH — the first resource for mathematics

Explicit construction of self-dual 4-manifolds. (English) Zbl 0855.57028
A self-dual metric or conformal structure on a 4-manifold \(M\) is a Riemannian metric \(g\) or conformal class \([g]\) for which the Weyl conformal curvature tensor \(W\) is self-dual; \(M\) is then called a self-dual 4-manifold. Compact self-dual 4-manifolds have been extensively studied, and it is known that very many compact 4-manifolds do admit families of self-dual metrics, but explicit examples of self-dual metrics that can be written down in coordinates are comparatively few. In this paper we provide a geometrical framework within which it is possible to construct self-dual structures by solving a linear rather than a nonlinear equation, and use it to construct some new explicit examples of compact self-dual 4-manifolds.

MSC:
57R57 Applications of global analysis to structures on manifolds
57N13 Topology of the Euclidean \(4\)-space, \(4\)-manifolds (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] A. Ashtekar, T. Jacobson, and L. Smolin, A new characterization of half-flat solutions to Einstein’s equation , Comm. Math. Phys. 115 (1988), no. 4, 631-648. · Zbl 0642.53079
[2] M. F. Atiyah, N. J. Hitchin, and I. M. Singer, Self-duality in four-dimensional Riemannian geometry , Proc. Roy. Soc. London Ser. A 362 (1978), no. 1711, 425-461. · Zbl 0389.53011
[3] W. G. Brown, Historical note on a recurrent combinatorial problem , Amer. Math. Monthly 72 (1965), 973-977. JSTOR: · Zbl 0136.21204
[4] J. Cheeger and M. Gromov, Collapsing Riemannian manifolds while keeping their curvature bounded. I , J. Differential Geom. 23 (1986), no. 3, 309-346. · Zbl 0606.53028
[5] G. W. Gibbons and S. W. Hawking, Gravitational multi-instantons , Phys. Lett. B 78 (1978), 430-432.
[6] P. E. Jones and K. P. Tod, Minitwistor spaces and Einstein-Weyl spaces , Classical Quantum Gravity 2 (1985), no. 4, 565-577. · Zbl 0575.53042
[7] D. D. Joyce, The hypercomplex quotient and the quaternionic quotient , Math. Ann. 290 (1991), no. 2, 323-340. · Zbl 0723.53043
[8] D. Joyce, Hypercomplex and quaternionic manifolds, part I , Ph.D. thesis, Oxford, 1992. · Zbl 0735.53050
[9] C. LeBrun, Explicit self-dual metrics on \(\mathbf C\mathrm P_ 2\#\cdots\#\mathbf C\mathrm P_ 2\) , J. Differential Geom. 34 (1991), no. 1, 223-253. · Zbl 0725.53067
[10] L. J. Mason and E. T. Newman, A connection between the Einstein and Yang-Mills equations , Comm. Math. Phys. 121 (1989), no. 4, 659-668. · Zbl 0668.53048
[11] P. Orlik and F. Raymond, Actions of the torus on \(4\)-manifolds. I , Trans. Amer. Math. Soc. 152 (1970), 531-559. JSTOR: · Zbl 0216.20202
[12] P. Orlik and F. Raymond, Actions of the torus on \(4\)-manifolds. II , Topology 13 (1974), 89-112. · Zbl 0287.57017
[13] Y. Sun Poon, Compact self-dual manifolds with positive scalar curvature , J. Differential Geom. 24 (1986), no. 1, 97-132. · Zbl 0583.53054
[14] Y. Sun Poon, Algebraic dimension of twistor spaces , Math. Ann. 282 (1988), no. 4, 621-627. · Zbl 0665.32014
[15] S. M. Salamon, Differential geometry of quaternionic manifolds , Ann. Sci. École Norm. Sup. (4) 19 (1986), no. 1, 31-55. · Zbl 0616.53023
[16] C. H. Taubes, The existence of anti-self-dual conformal structures , J. Differential Geom. 36 (1992), no. 1, 163-253. · Zbl 0822.53006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.